Ohio, 2011

Flash Flood in Ohio, June 19, 2011

June 19, 2011 · NWS IWX · 1 event in 1 county or zone

A warm front was moving into northwestern Ohio during the afternoon and evening hours. Isolated thunderstorms developed, producing torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was moving into northwestern Ohio during the afternoon and evening hours. Isolated thunderstorms developed, producing torrential rainfall. This combine with very slow movement caused flash flooding across portions of Henry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 3:04 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 19, 3:04 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT SUN JUN 19 2011

.SHORT TERM...

MID LEVEL LOW WILL LIFT OUT OF WESTERN CONUS INTO CENTRAL CONUS
DURING THE PERIOD WHILE SURFACE LOW MOVES INTO EASTERN NEBRASKA BY
12Z TUE. WARM FRONT EXTENDING EAST FROM THIS LOW WILL TRY TO MOVE
NORTH THROUGH OUR AREA MONDAY AFTERNOON AND NIGHT WITH YET ANOTHER
CONVECTIVE SYSTEM POSSIBLE NORTH OF THIS BOUNDARY.

NO CLEAR SOLUTIONS IN THE SHORT TERM PERIOD WITH RESPECT TO
CONVECTIVE TRENDS. CIRRUS AND SUBSIDENCE FROM SOUTHERN CONVECTIVE
SYSTEM TODAY HAS LIMITED DESTABILIZATION OVER OUR AREA AND ONLY A
FEW VERY ISOLATED AND SHORT LIVED SHRA HAVE DEVELOPED. STILL
POSSIBLE WITH THINNING CIRRUS SHIELD AND WEAK INSTABILITY COUPLED
WITH WEAK BOUNDARY AND SHORT WAVE LATE THIS AFTERNOON WE COULD SPARK
A FEW ADDITIONAL TSRA. WILL GO WITH VERY LOW CHANCE POPS FOR THIS
SCENARIO THROUGH EARLY EVENING.

FOCUS THEN SHIFTS TO ANY POSSIBLE CONVECTIVE SYSTEMS OVERNIGHT INTO
MONDAY. 12Z NAM INDICATING 40 TO 50 KT MID LEVEL SPEED MAX
ALONG WITH INCREASING LOW LEVEL JET IMPINGING ON WESTERN AREAS 12Z
TO 15Z MONDAY AS SURFACE WARM FRONT TRIES TO FINALLY LIFT NORTH. GFS
SIMILAR AS WELL. THIS WOULD LEAD TO SHRA/TSRA MOVING ACROSS THE
FORECAST AREA DURING THE DAY. HIGHER RESOLUTION 4KM SPC WRF DOES
NOT HAVE THIS AND DEVELOPS VERY LITTLE OVER THE AREA. CONVECTIVE
TRENDS HAVE BEEN DIFFICULT TO MODEL LAST SEVERAL DAYS AND LITTLE
CONFIDENCE IN ANY PARTICULAR SOLUTION AT THIS TIME. WILL THEREFORE
CONTINUE WITH LOW CHANCE POPS FROM LATE TONIGHT AND THROUGH THE DAY
ON MONDAY. IF MCS CAN DEVELOP OVERNIGHT AS INDICATED BY NAM12 AND
GFS...SEVERE WEATHER MONDAY WOULD BE POSSIBLE WITH 0-6KM SHEAR OF 30
TO 40 KNOTS. BUILDING HEIGHTS AND WARMING ALOFT MONDAY NIGHT SUGGEST
A BRIEF BREAK FROM ANY CONVECTION EXCEPT FAR NORTH AND EAST CLOSER
TO BOUNDARY.

&&

.LONG TERM...
TUESDAY THROUGH SUNDAY...A DEEP UPPER LOW WILL MOVE OUT OF THE
CENTRAL PLAINS TUESDAY AND THEN OCCLUDE IN THE UPPER MIDWEST. FOR
THIS PACKAGE...USED A BLEND OF THE GFS AND CANADIAN ENSEMBLES...
THOUGH CONFIDENCE IN ANY ONE SOLUTION AT THIS POINT IS LOW. THE
ECMWF OPERATIONAL RUN HAS HAD POOR RUN TO RUN CONSISTENCY RECENTLY
HANDLING THIS OCCLUDING SYSTEM. THE GFS 12Z OPERATION RUN APPEARS TO
HAVE TOO MUCH ENERGY IN THE BASE OF THE TROF IN THE FORM OF A CUT
OFF LOW THURSDAY. AS FOR COMPUTER GENERATED MODEL GUIDANCE...THE
OPERATIONAL MEX MOS RAIN CHANCES IN THE LIKELY CATEGORY 5 OF 6
PERIODS FROM TUESDAY NIGHT THROUGH FRIDAY LOOK TOO HIGH GIVEN THIS
PATTERN. ALSO...GFS ENSEMBLE FORECAST UNCERTAINTY ACCORDING TO
COMET/UCAR RESEARCH FOR THIS RUN WAS MUCH BELOW NORMAL...AND WAS
APPROACHING 8 STANDARD DEVIATIONS WHEN COMPARED TO THE 21 ENSEMBLE
MEMBERS. THE INITIAL ROUND OF CONVECTION SHOULD REACH THE AREA BY
LATE TUESDAY AND TUESDAY EVENING AHEAD OF THE FIRST FRONT. THE
ONGOING GRIDS/FORECAST APPEAR ON TRACK IN THIS REGARD...SO FEW
CHANGES MADE. GIVEN THE EXPECTED UPPER LOW TRACK...THE DRY SLOT
SHOULD TRANSLATE ACROSS THE AREA WEDNESDAY AHEAD OF A STRONGER
FRONT. STILL TOO MUCH UNCERTAINTY WITH THE TIMING OF THIS
SYSTEM...SO HAVE NOT MADE ANY CHANCES WEDNESDAY THROUGH THURSDAY TO
RAIN CHANCES. KEPT DRY CONDITIONS THURSDAY NIGHT THROUGH THE END OF
THE PERIOD AS THE MEAN LONG WAVE TROF SHIFTS A LITTLE MORE EAST BUT
REMAINS OVER THE REGION.

&&

.AVIATION...

COMPLICATED FORECAST THIS AFTERNOON WITH WEAK BOUNDARY AND
INSTABILITY ACROSS THE AREA. HOWEVER...CIRRUS AND SUBSIDENCE FROM
SOUTHERN CONVECTIVE COMPLEX HAS LIMITED FURTHER DESTABILIZATION
EARLY THIS AFTERNOON. SATELLITE SHOWS CLOUD COVER THINNING AND
EXPECT A LITTLE MORE INSTABILITY THIS AFTERNOON. WEAK SHORT WAVE
ACROSS IL EARLY THIS AFTERNOON WILL MOVE OVER OUR AREA LATER AND
THIS MAY BE ENOUGH TO SPARK A FEW TSRA. HOWEVER...COVERAGE APPEARS
LOW BASED ON LATEST 12Z CONVECTIVE MODELS SO HAVE REMOVED THE TEMPO
GROUP FROM TAFS AND REPLACED WITH CB MENTION. WILL MONITOR TRENDS
AND AMEND IF ANY DEVELOPMENT OCCURS NEAR TAF SITES. NAM12 INDICATING
POSSIBLE MCS OVERNIGHT NORTH OF WARM FRONTAL BOUNDARY AND POSSIBLY
IMPACTING TAF SITES AFTER DAYBREAK ON MONDAY. CONFIDENCE LOW AND
HIGHER RESOLUTION 4KM MODEL NOT INDICATING ANY DEVELOPMENT THIS FAR
NORTH. WITH RECENT POOR CONVECTIVE PERFORMANCE BY MODELS HAVE OPTED
FOR JUST A CB GROUP MONDAY MORNING. FOG ALSO A CONCERN LATE TONIGHT
IF SKIES CLEAR WITH LIGHT WINDS AND MOIST BOUNDARY LAYER. KEPT A
MVFR VIS IN OVERNIGHT BUT IFR POSSIBLE AGAIN TOWARD DAYBREAK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LASHLEY
LONG TERM...SKIPPER
AVIATION...LASHLEY
Hazardous weather outlook, Jun 19, 4:10 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EDT SUN JUN 19 2011

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-201000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
510 AM EDT SUN JUN 19 2011 /410 AM CDT SUN JUN 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY
NORTH AND EAST OF A SOUTH BEND TO FORT WAYNE LINE. LOCALIZED
HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AND AGAIN FROM TUESDAY
AFTERNOON THROUGH WEDNESDAY. SEVERE STORMS WITH DAMAGING WINDS MAY
DEVELOP ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 19, 4:10 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       NAPOLEON                41.39N  84.13W
06/19/2011  M2.53 INCH       HENRY              OH   COCORAHS

            2.53 INCHES OVER THE PAST 1.5 HOURS

&&

EVENT NUMBER IWX1101055

SC

The radar

The Northern Indiana radar (KIWX), 122 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
June 19, 5:10 PM EST to 10:15 PM EST
Where
Henry County, 1.07 mi NE of Ridgeville Corners to 3.61 mi W of Napoleon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.442, -84.237

Nearly three inches of rain fell within a one hour period across portions of Henry county, mainly northwest of Napoleon. Garrett Creek rapidly rose and went over its banks, resulting in the closure of an area near the intersection of County Road T and County Road 18.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324727.